Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

CT scan contrast dye allergic reaction

11/19/2007

Question:

I had a CT Scan today with the Contrast Dye and broke out in hives, skin rash and was very itchy. I have had this test several times in my life as I have Crohn`s Disease and we use this test to monitor my condition. How can I suddenly have an allergic reaction when I never have before?

Answer:

This is called an "anaphylactoid" reaction as it acts like an "anaphylactic" allergic reaction symptom-wise but is not associated with the production of allergic (IgE) antibodies.  It is very common.  In the future, if you need a contrast material, your options are as follows:

1) no contrast procedures

2) alternative contrast agent i.e., gadolinium

3) pretreat with prednisone 50 mg 13 hours, 7 hours and 1 hour before the procedure; Benadryl 50 mg 1 hour before the procedure and use a low osmolality contrast agent. 

This later option should be done only if there are no other alternatives.  Published studies have demonstrated that pre-treatment in this fashion can reduce your risk of a subsequent reaction to that of the normal population (<5%).  Emergency therapy such as epinephrine should be available during the procedure.  You should discuss this with your physician and it would be appropriate for you to be monitored by an allergist/immunology specialist experienced in drug/contrast reactions.

For more information:

Go to the Allergies health topic, where you can:

Response by:

Jonathan   Bernstein, MD Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati